Nebraska, 2009

Heavy Snow in Nebraska, February 13, 2009

February 13, 2009 · NWS LBF · 5 events in 5 counties and zones

An upper level storm system tracked from Colorado across Northern Kansas on February 13th, 2009. Heavy snow with amounts of 6 to 10 inches resulted across west central and central Nebraska by late morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level storm system tracked from Colorado across Northern Kansas on February 13th, 2009. Heavy snow with amounts of 6 to 10 inches resulted across west central and central Nebraska by late morning. Heavy snowfall rates of 2 to 3 inches per hour were observed between 6 an 9 am CST across portions of Lincoln and Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 13, 3:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 13, 3:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 AM CST FRI FEB 13 2009

...WINTER STORM TODAY...

.DISCUSSION...
WINTER STORM IS UPON US...WITH THE EARLY MORNING RADAR STARTING
TO SHOW INTENSIFYING BANDS. ONE SITE...OGA...ALREADY HAVING SOME
REDUCED VISBY TO 1/4SM AND SN+. MODELS STILL IN GOOD
AGREEMENT...HOWEVER HAVE LESSENED THE STRENGTH OF THE STORM FROM
PREVIOUS RUNS. THUS SOME CONCERNS ABOUT THE EVENT. FIRST OFF...DRY
SLOT...SEEN ON H2O IMAGERY...POKING INTO SE CO/SW KS. THIS COULD
CAUSE THE FAR SOUTHERN COUNTIES TO GET CUT OF BY MID MORNING. ALSO
AS MENTIONED MODELS IN AGREEMENT BY DECREASING QPF ACROSS THE
REGION...WITH SOME AREAS CUT BY A COUPLE OF TENTHS. THUS
CONFIDENCE OF LOCALLY SNOW AMOUNTS REACHING 8 INCHES NOT AS HIGH
AS PREVIOUS.

HAVING SAID THAT...STORM STILL GOING TO PACK A GOOD PUNCH.
DENDRITIC LAYER SHOWING HIGH RH...DEPTH GREATER THAN 1K FT...AND
GOOD LIFT. THIS SHOULD MAKE FOR AN EFFICIENT SNOW PRODUCTION
EVENT. ALSO SEEING A WINDOW THROUGH 18Z OF STRONG ISENTROPIC LIFT
ACROSS SW NEB INTO CENTRAL NEB. AS A RESULT HAVE KEPT WARNING AND
ADVISORY AS IS. STILL LOOKING AS A GOOD SWATCH OF 5 TO 6 MAYBE 7
INCHES...ENCOMPASSING THE I 80 CORRIDOR.

GOOD THING ABOUT THIS STORM IS IT IS FAST MOVING. HEAVY SNOW WILL
TAPER QUICKLY THIS AFTERNOON FROM WEST TO EAST. HEADLINES CONTINUE
TO 00Z BUT MAY SEE A CANCELLATION EARLIER IN THE WEST. SOME
UPSLOPE FLOW WILL CONTINUE AND MAY SEE SOME LINGER LIGHT SNOW OR
FLURRIES IN THE WEST TONIGHT.

YET ANOTHER SYSTEM TO MOVE INTO THE REGION SATURDAY. MODELS HAVE
SPED THINGS UP AND FORECAST FOLLOWS SUIT. MOISTURE NOT AS HIGH
WITH THIS SYSTEM...NEITHER IS THE STRENGTH OF THE ISENTROPIC LIFT.
HOWEVER...DENDRITIC LAYER SHOWS GOOD PRODUCTION POSSIBLE...STILL
MAY SEE 2 TO 3 INCHES WITH THIS STORM.

BY SUNDAY THIS SYSTEM IS EXITING...WHILE ONLY SEE A BRIEF BREAK
BEFORE NEXT SYSTEM IN THIS ACTIVE PATTERN ARRIVES FOR TUESDAY INTO
WEDNESDAY. WILL WORRY MORE ABOUT THIS SYSTEM AFTER WE GET THROUGH
THE WEEKEND.

AS FOR TEMPERATURES...CLOUDS WILL KEEP TEMPS STEADY TODAY. WITH
SNOW COVER EXPECTED...TEMPS TO FALL TONIGHT. WHILE CLEAR SKIES NOT
EXPECTED...BRIEF WINDOW OF ONLY HIGH CLOUDS WILL ALLOW FOR
RADIATION TO OCCUR AND HAVE GONE BELOW GUIDANCE. TEMPS WILL
CONTINUE TO BE ON THE COOL SIDE AS SNOW COVER AND CLOUDS/SNOW KEEP
HIGHS IN THE 20S AND MAYBE THE 30S.

&&

.AVIATION...
TEMPORARY INSTRUMENT TO LOW INSTRUMENT VISIBILITY AND MARGINAL
TO INSTRUMENT CEILINGS ARE LIKELY IN CENTRAL...WEST CENTRAL AND
SOUTHWEST NEBRASKA UNTIL AT LEAST 14Z BEFORE THE SNOW TAPERS OFF
AFTER 18Z. WIND IN THOSE AREAS WILL BE 090-040 AT 10-15G25KT...AND
SOME BLOWING IS POSSIBLE. WIND IS EXPECTED TO DIMINISH TO LESS THAN
10KT BY 19Z. IN NORTH CENTRAL NEBRASKA...THE SNOW IS NOT LIKELY
TO BE AS PERSISTENT...NOR IS IT LIKELY TO RESTRICT VISIBILITY AS
MUCH. SOME INSTRUMENT CEILINGS ARE POSSIBLE THOUGH...AND
VISIBILITY MAY DROP TEMPORARILY TO LESS THAN 3SM. AFTER
00Z...PATCHY INSTRUMENT CEILINGS ARE POSSIBLE WEST OF A VTN-LBF
LINE.

&&

.HYDROLOGY...
THE BREAKUP OF THE SHEET ICE ON RIVERS AND STREAMS WILL STOP OVER
THE NEXT FEW DAYS...AND ADDITIONAL SIGNIFICANT RISES ARE NOT
EXPECTED. HOWEVER...IN THE SOUTHWEST WHERE THE PLATTE AND OTHER
RIVERS AND STREAMS ARE PRETTY MUCH ICE FREE...VERY COLD NIGHTTIME
TEMPERATURES AND BELOW FREEZING DAYTIME TEMPERATURES WILL PRODUCE
FREEZING ON OPEN WATER OVER THE NEXT FEW DAYS. THIS MAY RAISE THE
RISK OF ICE JAMMING WHERE THE CHANNELS FLATTEN OUT...BECOME
NARROWER OR TURN SHARPLY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6
PM CST /5 PM MST/ THIS AFTERNOON FOR
NEZ023>029-035>038-057>059-069>071.

WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON
FOR NEZ004-005-008>010-022-056-094.

&&

DISCUSSION...MASEK
AVIATION/HYDROLOGY...SPRINGER
Hazardous weather outlook, Feb 12, 4:32 PM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
432 PM CST THU FEB 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-132245-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
432 PM CST THU FEB 12 2009 /332 PM MST THU FEB 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WINTER STORM WARNING IS IN EFFECT LATE TONIGHT AND FRIDAY FOR
AREAS ALONG AND SOUTH OF A LINE FROM BARTLETT...TO THEDFORD...TO
HYANNIS. A WINTER WEATHER ADVISORY IS IN EFFECT NORTH OF THIS LINE.

SNOW WILL DEVELOP LATE TONIGHT ACROSS SOUTHWEST NEBRASKA...AND
THEN SPREAD NORTHEAST INTO THE REST OF WESTERN AND NORTH CENTRAL
NEBRASKA BY DAY BREAK FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW WILL BE HEAVY AT TIMES FRIDAY MORNING...ESPECIALLY IN
SOUTHWEST THROUGH CENTRAL NEBRASKA. LIGHT TO MODERATE SNOW IS
EXPECTED FURTHER NORTH ACROSS NORTHERN NEBRASKA. TOTAL SNOW
ACCUMULATIONS BY FRIDAY NIGHT WILL RANGE FROM 6 TO 9 INCHES
ALONG AND SOUTH OF A LINE FROM BARTLETT...TO THEDFORD...TO
HYANNIS...WITH 3 TO 6 INCHES EXPECTED NORTH OF THIS LINE UP TO
HIGHWAY 20. THEN...ALONG AND NORTH OF HIGHWAY 20...1 TO 3 INCHES
IS EXPECTED. NORTHEAST WINDS COULD CAUSE SOME AREAS OF BLOWING AND
DRIFTING SNOW AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, Feb 13, 2:47 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 AM CST FRI FEB 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HEAVY SNOW       OGALLALA                41.13N 101.72W
02/13/2009  U0.0 INCH        KEITH              NE   LAW ENFORCEMENT

            HEAVY SNOW PRODUCING VISIBILITIES AROUND 1/4 MILE. SNOW
            DEPTH NOT REPORTED...HOWEVER GROUND IS WHITE. ROADS ARE
            VERY SLICK...TRUCKER WAS UNABLE TO CROSS AN OVERPASS.

&&

MASEK
Local storm report, Feb 13, 3:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 AM CST FRI FEB 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     SNOW             OGALLALA                41.13N 101.72W
02/13/2009  E1.5 INCH        KEITH              NE   LAW ENFORCEMENT

&&

MASEK
Local storm report, Feb 13, 4:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 AM CST FRI FEB 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     SNOW             15 N NORTH PLATTE       41.35N 100.77W
02/13/2009  M3.0 INCH        LINCOLN            NE   NWS EMPLOYEE

            VISIBILITY IS BELOW 1/2 MILE AND SNOW IS FALLING AT A
            RATE OF AN INCH PER HOUR WITH LARGE FLAKES. WIND IS
            EXTIMATED OUT OF THE EAST-NORTHEAST AT 20 MPH. SNOW IS
            FLUFFY AND THERE IS BLOWING AND DRIFTING.

&&

SPRINGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lincoln

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Heavy snow with amounts ranging from 6 to 10 inches occurred across Lincoln County during the morning hours on February 13th. Snowfall of 10 inches was reported 15 miles north of North Platte. Snowfall of 8.3 inches was observed at the North Platte regional airport. Heavy snowfall rates of two inches per hours were observed between 6 am and 9 am CST.

Heavy Snow, Custer

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Custer forecast zone
Reported by
Public
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Heavy snow with amounts ranging from 6 to 10 inches occurred across Custer County during the morning hours on February 13th. Snowfall of 10 inches was observed at Callaway. Heavy snowfall rates of two to three inches per hours were observed between 6 am and 9 am CST.

Heavy Snow, McPherson

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Heavy snow with amounts of 6 inches occurred across McPherson county during the morning hours on February 13th. Snowfall of 6 inches was observed at Tryon.

Heavy Snow, Logan

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Heavy snow with amounts of 6 to 7 inches occurred across Logan county during the morning hours on February 13th. Snowfall of 6.5 inches was observed by a cooperative observer 5 miles west of Stapleton.

Heavy Snow, Frontier

When
February 13, 5:00 AM CST to 12:00 PM CST
Where
Frontier forecast zone
Reported by
COOP Observer
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Heavy snow with amounts of 6 to 7 inches occurred across Frontier county during the morning hours on February 13th. Snowfall of 7 inches was observed by a cooperative observer 2 miles northwest of Eustis.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150395, 150398, 150399, 150400, 150401.